U.S. doctors online nowAsk doctors free
A 40-year-old member asked:

what causes a period of visual hallucinations?

2 doctor answers9 doctors weighed in
Dr. Donald Hazlett
Psychiatry 54 years experience
A number of things: Hallucinations visually can occur with the use of street drugs, adverse reactions to some medications, early in the development of thought disorders such as schizophrenia, bipolar disorders in a severe manic state, and occasionally as part of dementia that is evolving. Visual hallucinations are not any where as common as delusions or auditory hallucinations inn all of the above.
Dr. Jay Pepose
Ophthalmology 39 years experience
Many things: Visual hallucinations can have many causes. These can range from migraines, seizures, retinal disease, neurodegenerative conditions, charles bonnet syndrome, alcohol and drug toxicity and other causes. Evaluation by a neuroophthalmologist can be very helpful.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 44-year-old member asked:

I keep seeing jagged flashes of lightning bolts that shimmer around an object followed by an intense headache. Are these hallucinations?

3 doctor answers4 doctors weighed in
Dr. Jeff Livingston
Obstetrics and Gynecology 22 years experience
No: These are not hallucinations and you need to be seen by a doctor. Seeing lightning bolts can mean there is eye problem like a torn retina or neurologic problem like a migraine. If you are pregnant, visual changes associated with a headache can indicate a serious complication called pre eclampsia. If you have these symptoms it is very important you see a doctor for further evaluation.
A 21-year-old member asked:

What are delusions and hallucinations?

3 doctor answers14 doctors weighed in
Dr. Ray Holt
Dr. Ray Holtanswered
Family Medicine 28 years experience
I'll explain: Delusions are when you think something is happening and it's not. For instance you may think you're the president of the United States, but you're not. That's a delusion (unless you're an african american senator from illinois). A hallucination is where you sense something that's not there. It can be something you think you smell or see for example that's not really there.
A 39-year-old member asked:

My grandfather became very agitated and began hallucinating in the icu - what causes that?

5 doctor answers13 doctors weighed in
Dr. William Goldsmith
Specializes in Critical Care
Delerium: Aggitation like you describe is very common with elderly patient in the icu. It is referred to as delerium which is an acute state of confusion and aggitation caused be a combination of illness, lack of sleep, sedatives, and an unfamiliar environment.
CA
A 38-year-old member asked:

Can insomnia lead to hallucinations if not treated adquately?

2 doctor answers7 doctors weighed in
Dr. Luis Villaplana
Internal Medicine 35 years experience
Yes: Sleep deprivation can cause an all out psychotic episode!
A 27-year-old member asked:

What can I do to get rid of constant hallucinations?

2 doctor answers5 doctors weighed in
Dr. Kevin Considine
Family Medicine 30 years experience
Depends: If you are hallucinating it could be due to mental health issues and / or toxicity from chemicals or drugs. It would be important to see if there is a root cause first. And if so, to treat that cause of your hallucinations. If they are especially troubling, then i would go see your doctor right away as this could be a symptom of something more serious.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Sep 28, 2016

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.